MAUDE Adverse Event Report: ETHICON INC. VICRYL SUTURE 27"(70CM) 0 VIO; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VICRYL SUTURE 27"(70CM) 0 VIO; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number J352H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: procedure name: hysterectomy.Lot number: unknown.Location and size of the retained needle tip; x-ray/ultra sound report?: location was reported as vaginal cuff.Size of needle tip is unknown, and was reported as a very small part of the needle tip, not noticed until the scrub nurse tried to place the needle in the discarded needle count tray.The patient was x-rayed to confirm the needle tip was present.Any additional tissue dissection or damage due to searching for the needle tip: no additional dissection or damage was reported.It was reported that the surgeon elected to leave the needle tip in situ and perform an annual ultrasound to monitor the patient.Any other adverse patient event? if yes, explain and inform what medical/surgical intervention was provided: no other adverse effects were reported at this time.Patient initials, gender, age, date of birth, weight.: unknown.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.How large (in cm) is the size of the needle in the vaginal cuff? does the surgeon plan to remove the needle piece in the future? what is the surgeons opinion regarding the needle location and consequence to the patient? do you have any product for evaluation? what is the current condition of the patient?.
 
Event or Problem Description
It was reported that a patient underwent hysterectomy procedure on unknown date in 2018 and suture was used.A very small tip of the needle broke off the needle when passed through tissue.The tip of the needle could not be retrieved and x-ray confirmed the tip is in the vaginal cuff.The surgeon has elected not to remove the small needle tip and patient is asymptomatic.The patient will be followed annually with ultrasound.Additional information has been requested.
 
Additional Manufacturer Narrative
(b)(4).Additional information was requested and the following was obtained: how large (in cm) is the size of the needle in the vaginal cuff? the size of the needle tip was estimated to be 1 or 2mm.Does the surgeon plan to remove the needle piece in the future? no.What is the surgeons opinion regarding the needle location and consequence to the patient? the surgeon will monitor the patient annually through imaging.Do you have any product for evaluation? no product is available for evaluation.What is the current condition of the patient? the patient is discharged and asymptomatic.
 
Additional Manufacturer Narrative
Pc-(b)(4).Date sent to the fda: (b)(4) 2018.Upon additional information review, this medwatch report 2210968-2018-72910 has been updated to malfunction.

Brand Name
VICRYL SUTURE 27"(70CM) 0 VIO
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7526391
Report Number2210968-2018-72910
Device Sequence Number13747223
Product Code GAM
UDI-Device Identifier10705031039186
UDI-Public10705031039186
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberJ352H
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/27/2018
Supplement Date Received by Manufacturer07/13/2018
07/13/2018
Initial Report FDA Received Date05/18/2018
Supplement Report FDA Received Date07/31/2018
08/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;